Missouri, 2019

Damaging Winds in Missouri, August 12 to 13, 2019

August 12 to 13, 2019 · NWS LSX · 6 events in 4 counties and zones

A cold front moved south through the region during the evening hours of August 12th, exiting by the forecast area by daybreak on August 13th. Storms developed along the boundary and some of them became severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

A cold front moved south through the region during the evening hours of August 12th, exiting by the forecast area by daybreak on August 13th. Storms developed along the boundary and some of them became severe. There were numerous reports of damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Aug 12, 6:07 PM CST, 1 hour 55 minutes earlier.

Area forecast discussion, Aug 12, 6:07 PM CST, 1 hour 55 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
707 PM CDT Mon Aug 12 2019

.SHORT TERM...  (Through Late Tuesday Night)
Issued at 248 PM CDT Mon Aug 12 2019

Not a lot of changes from the update earlier this afternoon. A
leading MCV continues to move east out of the region. A surface
low over SW IA is expected to move east this afternoon and evening
with a cold front pushing south through the area through tonight.

This system will be a focus for thunderstorm development, mainly
this evening. As mentioned before, have increased PoPs for NE
portions of the CWA as model guidance trends suggest these areas
have a better chance for seeing thunderstorms than previous
cycles. However, this is still a somewhat conditional threat,
which is why PoPs have not been raised higher. Models still
suggest a 700mb temp of 12C or higher for most of the warm sector.
This is usually warm enough mid level temps to prevent any storm
development. However, the boundary layer is somewhat unusually
warm for both temps and dewpoints. This results in MLCAPE of 4000+
J/kg and a much weaker CAP than is generally thought. Any storms
that develop may become severe with wind as the primary threat,
but large hail will also be a threat earlier on.

The front, and effective front, should be just south of the CWA
by 12z Tues. A few lingering storms will be possible across
southern portions of the CWA into the morning hours. The remainder
of Tues should be dry and cooler than today. Still, with ample
insolation expected, have trended toward the warmer guidance.

Tilly

.LONG TERM...  (Wednesday through Next Monday)
Issued at 318 PM CDT Mon Aug 12 2019

The upper ridge over the southern U.S. will continue to build west
through Tues. Over the CWA, the pattern will switch to NW flow
with cooler weather expected through Thurs. Heights begin rising
Fri and continue through the weekend. Have therefore trended temps
warmer for Fri through the weekend.

Chances for precip through the remainder of the week are somewhat
limited. While the threat is not zero, have kept PoPs on the low
side as track of individual s/w are uncertain at this time.

Tilly

&&

.AVIATION...  (For the 00z TAFs through 00z Tuesday Evening)
Issued at 637 PM CDT Mon Aug 12 2019

Thunderstorms are expected to develop over southeast Iowa/
northeast Missouri in the next few hours and move southeast affect
KUIN between 01-04Z. A cold front will move southeast across the
area tonight bringing a slight chance of thunderstorms to KCOU
and the St. Louis area terminals late this evening into the
overnight hours. The chance is too low to include in the TAFs at
this time. Winds will turn out of the northwest behind the front.
Low clouds with low VFR or high MVFR ceilings will move into the
terminals late tonight and on Tuesday.

SPECIFICS FOR KSTL:

Mainly dry and VFR conditions are expected this evening. There is
a slight chance of showers and thunderstorms at the terminals
around 06Z, though the chance is too low to include in the TAF at
this time. A cold front will move through the terminals late
tonight, and low VFR or high MVFR ceilings will move into the
terminal behind it.

Britt

&&

.PRELIMINARY POINT TEMPS/POPS...
Saint Louis     76  88  70  87 /  40  10   5   0
Quincy          71  84  66  83 /  70  10   0   0
Columbia        71  85  66  86 /  40  10   0   0
Jefferson City  73  88  66  88 /  40  10   0   0
Salem           75  86  68  86 /  40  10  10   5
Farmington      74  87  66  88 /  40  40  10   5

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Heat Advisory until 9 PM CDT this evening for Audrain MO-Boone
     MO-Callaway MO-Cole MO-Crawford MO-Franklin MO-Gasconade MO-
     Iron MO-Jefferson MO-Lincoln MO-Madison MO-Marion MO-
     Moniteau MO-Monroe MO-Montgomery MO-Osage MO-Pike MO-Ralls
     MO-Reynolds MO-Saint Charles MO-Saint Francois MO-Saint
     Louis City MO-Saint Louis MO-Sainte Genevieve MO-Shelby MO-
     Warren MO-Washington MO.

IL...Heat Advisory until 9 PM CDT this evening for Calhoun IL-Clinton
     IL-Greene IL-Jersey IL-Macoupin IL-Madison IL-Monroe IL-
     Pike IL-Randolph IL-Saint Clair IL-Washington IL.

&&

WFO LSX
Hazardous weather outlook, Aug 12, 2:43 PM CST, 5 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
343 PM CDT Mon Aug 12 2019

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-131200-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
343 PM CDT Mon Aug 12 2019

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

A combination of dangerous heat and humidity is expected into this
evening. Heat index values will reach 105 to 110 degrees across most
of the area. Please refer to the Heat Advisory for additional
information.

Thunderstorms are likely, mainly this evening, with a chance
lingering through tonight. Some severe storms are possible,
especially north of Interstate 70, with damaging winds the primary
threat.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is a chance for thunderstorms across southeast Missouri and
southern Illinois Tuesday morning. The chance for thunderstorms
returns to the region Thursday night through Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening.

Tilly

In the hours before

Local storm report, Aug 12, 2:39 PM CST, 5 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
339 PM CDT MON AUG 12 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0333 PM     HEAVY RAIN       1 NNW DELLWOOD          38.77N 90.29W
08/12/2019  M5.25 INCH       ST. LOUIS          MO   TRAINED SPOTTER

            MEASURED ADJACENT TO THE ST. LOUIS COMMUNITY
            COLLEGE FLORISSANT VALLEY CAMPUS.

&&

KANOFSKY
Local storm report, Aug 12, 2:47 PM CST, 5 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
347 PM CDT MON AUG 12 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1118 AM     HEAVY RAIN       1 S ALMA                38.71N 88.91W
08/12/2019  M5.59 INCH       MARION             IL   PUBLIC

            RAINFALL FROM MIDNIGHT TO 1120AM.

&&

KANOFSKY
Local storm report, Aug 12, 2:49 PM CST, 5 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
349 PM CDT MON AUG 12 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     HEAVY RAIN       GRANITE CITY            38.72N 90.13W
08/12/2019  M9.02 INCH       MADISON            IL   PUBLIC

            STORM TOTAL.

&&

CARNEY
Local storm report, Aug 12, 3:40 PM CST, 4 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
440 PM CDT MON AUG 12 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0439 PM     HEAVY RAIN       FLORISSANT              38.80N 90.32W
08/12/2019  M6.53 INCH       ST. LOUIS          MO   TRAINED SPOTTER

            STORM TOTAL.

&&

CARNEY
Special weather statement, Aug 12, 7:01 PM CST, 1 hour 1 minute before
Special Weather Statement
National Weather Service St Louis MO
801 PM CDT Mon Aug 12 2019

MOZ036-051-052-130145-
Montgomery MO-Pike MO-Lincoln MO-
801 PM CDT Mon Aug 12 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LINCOLN...
NORTHEASTERN MONTGOMERY COUNTIES IN EAST CENTRAL MISSOURI AND
SOUTHERN PIKE COUNTIES IN NORTHEASTERN MISSOURI UNTIL 845 PM CDT...

At 801 PM CDT, Doppler radar was tracking a strong thunderstorm near
Buell, moving east at 25 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Davis, Eolia, Buell, New Hartford, Silex, Middletown, Paynesville,
Whiteside, Cave, Olney and New Hope.

This also includes Cuivre River State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3902 9084 3902 9145 3915 9147 3914 9141
      3921 9142 3929 9088
TIME...MOT...LOC 0101Z 265DEG 24KT 3912 9137

Carney

The radar

The St Louis radar (KLSX), 40 km away, was scanning. The volume nearest the first event began at 02:02 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lincoln

When
August 12, 8:02 PM CST
Where
Lincoln County, Troy
Measured
52 kt (60 mph) measured gust
Reported by
NWS Employee
Coordinates
38.980, -90.980

Thunderstorm Wind, St. Charles

When
August 13, 12:35 AM CST
Where
St. Charles County, 0.55 mi SSW of Wentzville
Measured
61 kt (70 mph) estimated gust
Reported by
Broadcast Media
Coordinates
38.812, -90.852

Thunderstorm winds blew a large tree onto a house causing major roof damage. No injuries were reported.

Thunderstorm Wind, St. Charles

When
August 13, 12:50 AM CST to 1:00 AM CST
Where
St. Charles County, Dardenne to 1.03 mi SSW of Harvester
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.770, -90.750

Thunderstorm winds caused wide spread damage across the central portions of St. Charles County. Numerous large tree limbs and power lines were blown down and several large trees were either knocked over or uprooted.

Thunderstorm Wind, St. Louis

When
August 13, 12:57 AM CST to 1:00 AM CST
Where
St. Louis County, 0.94 mi WSW of (Sus)spirit/St Louis to 0.73 mi SSE of Vigus
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
38.665, -90.666

Thunderstorm winds blew down a large tree onto power lines near the intersection of Rule Avenue and Ameling Road. The tree and power lines blocked Rule Avenue briefly. Also, numerous tree limbs were blown down through northern portions of St. Louis County.

Thunderstorm Wind, St. Louis

When
August 13, 1:20 AM CST
Where
St. Louis County, 1.08 mi N of Webster Groves
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.596, -90.378

Thunderstorm winds blew down numerous large tree limbs in Glendale.

Thunderstorm Wind, Crawford

When
August 13, 2:30 AM CST
Where
Crawford County, 0.57 mi SE of Cuba
Measured
56 kt (64 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
38.065, -91.392

Thunderstorm winds blew down a tree on the east side of Cuba.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2019Every state in 2019This day in weather historyWarnings in Missouri, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 854870, 854871, 854872, 854873, 854874, 854875.